Wisconsin, 2001

Hail and Damaging Winds in Wisconsin, June 18, 2001

June 18, 2001 · NWS GRB · 5 events in 3 counties and zones

A surface low moved from southwest to northeast Minnesota. A warm front east of the low remained south of the area during the day, then lifted northeast during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A surface low moved from southwest to northeast Minnesota. A warm front east of the low remained south of the area during the day, then lifted northeast during the evening. Scattered severe storms developed over northwest and west central Wisconsin, and weakened as they moved east. The storms remained strong enough, however, to down some trees and drop dime to nickel size hail as they moved into north central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 18, 2:30 PM CST, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 2:30 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON JUN 18 2001

CHALLENGE WITH THE FCST TNT IS COVERAGE OF TSRAS AND DEGREE OF SEVERITY.

WARM FRONT STILL ACTIVE OVER PARTS OF THE CWA THIS AFTN.  CONVECTION
CURRENTLY OVER THE SE HALF OF THE CWA APPEARS TO BE ALONG H8 HOT PROD...
AND STILL ACTIVE SO WL MENTN EVENING WRDG FAR SE THEN CHC LATE AGAIN
TNT WITH CDFNT.  CDFNT STILL TO THE WEST BUT WILL STILL CONT LIKELY
POPS FOR THIS FEATURE OVERNIGHT.

WILL CONTINUE A DRY FCST FOR TUESDAY...AS MOST MODELS INDICATE THE FRONT
WILL BE SE OF THE FCST AREA.  WILL ALSO CONT TO KEEP THE SMALL CHC OF
SHRAS FOR WED WITH WK TROF SAGGING SWD OVER THE STATE.  OTHERzWISE A DRY
FCST THROUGH SUNDAY WITH A GRADUAL WARMING TREND.

OTHERWISE LITTLE TIME FOR DISCUSION THIS AFTN DUE TO ONGOING NEAR SVR
WX.

.GRB...NONE.

HELMAN
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Jun 18, 6:50 PM CST, 3 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-190200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
750 PM CDT MON JUN 18 2001

...THUNDERSTORMS EXPECTED LATER TONIGHT...

AT 7:45 PM...SEVERE THUNDERSTORMS HAD DEVELOPED OVER FAR EASTERN
MINNESOTA AND WEST-CENTRAL WISCONSIN. THE STORMS ARE EXPECTED TO
CONTINUE TO STRENGTHEN AND BECOME MORE WIDESPREAD AS THEY MOVE NORTHEAST
THIS EVENING. THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND AND
LARGE HAIL. THE STORMS WILL BEGIN AFFECTING CENTRAL WISCONSIN AROUND
9:00 PM...AND THEN SPREAD NORTH AND EAST ACROSS THE REST OF THE AREA
DURING THE LATE EVENING. THEY SHOULD REACH THE LAKESHORE BETWEEN
MIDNIGHT A;ND 1:00 AM. THE MAIN THREAT OF SEVERE WEATHER WILL OCCUR
BETWEEN 9:00 PM AND 3:00 AM.

BE SURE TO MONITOR LATER STATEMENTS AND FORECASTS ON THIS WEATHER
SITUATION.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 167 km away, was scanning. The volume nearest the first event began at 03:49 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 18, 9:50 PM CST
Where
Lincoln County, Tomahawk
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -89.733

Hail, Vilas

When
June 18, 10:08 PM CST
Where
Vilas County, 5 mi NE of Lac du Flambeau
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.017, -89.817

Hail, Vilas

When
June 18, 10:15 PM CST
Where
Vilas County, Presque Isle
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
46.250, -89.733

Thunderstorm Wind, Oneida

When
June 18, 10:20 PM CST
Where
Oneida County, 5 mi NE of Rhinelander
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.683, -89.350

Hail, Vilas

When
June 18, 10:20 PM CST
Where
Vilas County, Boulder Jct
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.117, -89.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5256375, 5256376, 5256377, 5256378, 5256455.